Valproic Acid Resolves Girl's Acute Confusional Migraine
Case report suggests need for further research into VPA use in confusional migraine
THURSDAY, March 11 (HealthDay News) -- Intravenous valproic acid (VPA) was able to quickly resolve the sudden onset of acute confusional migraine (ACM) in a 12-year-old girl, and the treatment approach warrants further research, according to a case report published online March 8 in Pediatrics.
Shelly Ben Avraham, M.D., of Tel Aviv University in Israel, and colleagues report that the girl came to the hospital emergency department with acute-onset confusion, having complained an hour previously of blurriness in the lower visual field in both eyes, frontal headache, and paresthesiae of the left arm and face. On presentation, the girl could not understand simple instructions and had slurred speech. An electroencephalogram performed two hours after onset exhibited high-amplitude δ activity, which was more prominent in the left hemisphere. Acting on the possibility of an epileptic seizure, intravenous midazolam was administered but did not bring clinical improvement.
The physicians turned to ACM as the most likely diagnosis and administered intravenous VPA (valproate) at a loading dose of 20 mg/kg three hours and 45 minutes after the onset of symptoms. Within 30 minutes, the confusion abated and the girl recovered fully. There were no further symptoms or treatment, and the girl was discharged within 24 hours. There were no further events at one-month, three-month, or 18-month follow-up.
"There are scarce reports regarding the pharmacologic treatment of ACM. Our patient responded quickly to intravenous VPA, with prompt resolution of the confusion. Hence, the role of VPA in ACM should be explored further," the authors write.